Minnesota, 2020

Tornadoes and Hail in Minnesota, August 9, 2020

August 9, 2020 · NWS FGF · 17 events in 8 counties and zones

A cold front moved across eastern North Dakota and the northwest quarter of Minnesota on Sunday, August 9th. Abundant moisture remained in place, with dew points in the upper 60s to lower 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A cold front moved across eastern North Dakota and the northwest quarter of Minnesota on Sunday, August 9th. Abundant moisture remained in place, with dew points in the upper 60s to lower 70s. Thunderstorms formed across the area, producing large hail, damaging wind gusts, and tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 9, 9:09 AM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Aug 9, 9:09 AM CST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1009 AM CDT Sun Aug 9 2020

.MESOSCALE DISCUSSION...
Issued at 1008 AM CDT Sun Aug 9 2020

Ongoing storms within northeast ND and northwest MN are expected to
remain mostly sub-severe through mid morning, although anticipating
additional convection to develop towards midday that holds a higher
chance of bringing severe weather mainly in the form of large hail
and gusty winds. Can't rule out a tornado as well.

MCV associated convection within northwest Minnesota near Baudette
is expected to move over the international border by 11 AM. While sub-
severe, there is still a chance for outflow winds to reach 30-40 mph
as well as produce brief small hail. Further west into the central
Red River Valley, small discrete cells exhibiting mini left moving
supercell characteristics including deviant motion to the north-
northeast and similar radar representation. These very small, likely
elevated supercells bring the chance of producing small hail with
perhaps some isolated instances of near severe criteria hail, ie one
inch. This activity may continue into the northern Red River Valley
into late morning. Further west, additional discrete to semi-
discrete cells have been moving eastward through the Devils Lake
basin, again sub-severe although one persistent cell that has cut
east across the basin is exhibiting right moving supercellular
characteristics, this time with deviant motion due east with again
appropriate radar presentation. This cell has the chance of further
intensify if it can become more surface based, although ample cloud
cover upstream within the Red River Valley and aforementioned left
moving supercells may limit this potential due to limited insolation
and cell interactions.

This supercell has produced a flanking outflow boundary to its
southwest extending back through the Devils Lake basin as noted on
visible satellite and to a north-south cold front bisecting central
North Dakota. This boundary and cold front is expected to serve as
foci for additional, more robust convection late morning into the
afternoon as both move into eastern ND. Mean cloud layer winds and
storm motion off the cold front will promote discrete convection
initially with eventual cell interaction given the magnitude of
convergence along the cold front to spark close proximity updrafts.
The weak convergence initiated convection along the OFB may also
promote discrete to semi-discrete nature despite less than favorable
orientation of mean wind/storm motion to boundary orientation.

Moderate to strong wind shear noted by EBWD values of 35-55 kt is
expected to spread into eastern ND and northwest MN as an increasing
wind field aloft associated with the approaching shortwave trough.
Winds are also generally unidirectional, promoting the chance for
splitting storms. This increasing shear will collocate with an area
of moderate to strong instability noted by MLCAPE values already in
place between 2000-3500 J/kg, due to rich boundary layer moisture
composed of upper 60 to lower 70 dew points beneath an H7 EML
composed of mid level lapse rates exceeding 8 C/km per 12 UTC BIS
RAOB.

All of that being said, main threat from severe convection  is
likely to come in the form of large hail, possibly even very large
hail given the aforementioned ingredients of strong shear and
instability along with the likelihood of supercellular dynamics.
Additionally, gusty winds will accompany storms with expected weak
to moderate DCAPE values juxtaposed with convection. While note
entirely expected, a tornado cannot be ruled out given the discrete
nature expected of convection and rich boundary layer moisture,
mostly tied to right turning motions.

&&

.UPDATE...
Issued at 1008 AM CDT Sun Aug 9 2020

With increased cloud cover and precip expected across the
northern half of the CWA through the late forenoon and early
afternoon, have lowered forecast high temps there just a bit. Have
also increased overall POP values along the late afternoon and
evening frontal band in keeping with updated guidance.

UPDATE Issued at 641 AM CDT Sun Aug 9 2020

Adjusted POPs for storms across our southern counties as well as
more storms coming in from the west. CAMs continue to struggle
with the western activity and want to fizzle convection out until
the true front comes in later today. Given how poorly they have
done not sure that will be the case. Lowered highs a bit in some
areas with increased cloud cover from this morning, may have to
come down a bit more but will keep an eye on things.

&&

.SHORT TERM...(Today through Monday)
Issued at 312 AM CDT Sun Aug 9 2020

Convective timing and strength continue to be the main concerns
for the period.

Active pattern with southwesterly flow aloft continues across the
Northern Plains, with one shortwave currently rotating through SD,
while the main upper trough is still over Alberta and
Saskatchewan. The southern shortwave will lift into MN later this
morning, and CAMs have quite a bit of showers and thunderstorms
entering our southern counties. With MU CAPE values in the
2000-3000 J/kg range, some severe is possible even with effective
bulk shear 25 kts at best. Most likely multicell storms with a few
cells pulsing up to severe. The southern thunderstorms will move
eastward out of our area by late morning.

The main upper trough will stay well to our north, but should push
a cold front into our northwestern counties by this afternoon.
Very much will depend on what happens with morning convection, and
CAMs are not catching onto some cells breaking out over western ND
currently, so trust in their solutions is not high. Do think there
will be at least some destabilization early Sunday afternoon as
temps climb into the 80s and dew points in the 70s have already
entered our southern counties. Some thunderstorm development along
the cold front will be possible, and with high CAPE values ahead
of the boundary and decent shear along it, strong to severe storms
will be possible. Most likely in some sort of line extending
across the CWA through the afternoon, with the front pushing it
out of our area by evening.

Clearing skies and drier air moving in behind the front will help
temps tonight drop into the low to mid 50s. Monday will be very
quiet with high pressure over most of the plains, and temps
slightly cooler than average in the upper 70s.

.LONG TERM...(Monday night through Saturday)
Issued at 312 AM CDT Sun Aug 9 2020

Zonal flow sets up early in the workweek with a shortwave ridge
moving across Sask Monday night, keeping the first half of the work
week dry with afternoon highs in the 80s.  Humidity values will be
the driest on Tuesday before weak return flow sets up going into
Wednesday.  An upper level pattern shift will help SW flow aloft set
up going into the latter part of the week as an upper low begins to
wobble over nrn Alberta, bringing a more unsettled pattern to the
area Wed-Sat.  While afternoon highs generally stay in the 80s for
the latter half of the week into the weekend, dewpoints will rise
into the upper 60s to low 70s, bringing a return of humid weather to
the region as PWAT values climb to around 1.25 to 1.50 inches by
week's end.  Can expect isolated to scattered storms through the
Wed-Sun period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Update at 1008 AM CDT Sun Aug 9 2020

Patchy MVFR to IFR CIGS will steadily rise and lift northeastward
with a warm frontal band. Scattered thunderstorms along that band
will mainly affect areas along and north of the Highway 2
corridor through midday. Along and south of Hwy 2... strong to
severe thunderstorms expected to fire along a cold frontal
boundary in central ND from late forenoon into the early
afternoon... and then track steadily eastward through the
afternoon and early evening. Expect generally VFR conditions
outside of thunderstorms this afternoon. Light southerly winds
will turn from the northwest after cold frontal passage this
afternoon and evening.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

MESOSCALE...CJ
UPDATE...Gust
SHORT TERM...JR
LONG TERM...Speicher
AVIATION...JR
Hazardous weather outlook, Aug 9, 3:26 AM CST, 8 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
426 AM CDT Sun Aug 9 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-100930-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
426 AM CDT Sun Aug 9 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Multiple rounds of thunderstorms will be possible today. The first
round will impact during the early morning hours mainly south of
the I-29/Highway 10 corridor. Hail up to 1 inch and wind gusts to
60 mph will be possible. These storms will move eastward out of
the area by mid-day.

Additional thunderstorms will move in from western North Dakota
during the late morning and into the afternoon as a cold front
moves into the region. Depending on how the morning activity plays
out, there is the possibility of hail up to 1 inch, wind gusts to
75 mph, and even a brief tornado spin up as a complex of
thunderstorms moves across the area during the afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional thunderstorm chances will be possible during the middle
to later part of the work week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Aug 9, 10:05 AM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1105 AM CDT Sun Aug 9 2020

MNZ001-007-NDZ016-027-054-091700-
West Polk MN-West Marshall MN-Eastern Walsh County ND-
Western Walsh County ND-Grand Forks ND-
1105 AM CDT Sun Aug 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARSHALL...NORTHWESTERN
POLK...NORTHERN GRAND FORKS AND SOUTHEASTERN WALSH COUNTIES UNTIL
NOON CDT...

At 1104 AM CDT, Doppler radar was tracking a strong thunderstorm over
Inkster, or 19 miles southwest of Grafton, moving east at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Grafton, Minto, Alvarado, Oslo, Fordville, Forest River and Pisek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4807 9687 4813 9784 4824 9794 4854 9704
      4854 9699
TIME...MOT...LOC 1604Z 262DEG 22KT 4815 9758

CJ
Local storm report, Aug 9, 10:11 AM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1111 AM CDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     FUNNEL CLOUD     1 NW PONSFORD           46.98N 95.40W
08/07/2020                   Becker             MN   STORM CHASER

            A PERSISTENT FUNNEL WITH A BRIEF NON-DAMAGING TOUCHDOWN
            WAS NOTED NEAR PINE POINT. VIDEO AND REPORT POSTED VIA
            SOCIAL MEDIA.

&&

GGUST
Special weather statement, Aug 9, 10:24 AM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1124 AM CDT Sun Aug 9 2020

NDZ007-008-015-016-054-091730-
Pembina ND-Eastern Walsh County ND-Western Walsh County ND-Ramsey ND-
Cavalier ND-
1124 AM CDT Sun Aug 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CAVALIER...
NORTHEASTERN RAMSEY...NORTHWESTERN WALSH AND WESTERN PEMBINA COUNTIES
UNTIL 1230 PM CDT...

At 1123 AM CDT, Doppler radar was tracking a strong thunderstorm near
Loma, or 7 miles south of Langdon, moving east at 40 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Langdon, Cavalier, Walhalla, Neche, Hoople, Crystal and Osnabrock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4855 9748 4839 9876 4881 9850 4900 9782
      4900 9746
TIME...MOT...LOC 1623Z 254DEG 35KT 4866 9842

CJ
Local storm report, Aug 9, 10:52 AM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1152 AM CDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1143 AM     HAIL             5 WNW OSNABROCK         48.70N 98.25W
08/09/2020  E1.00 INCH       Cavalier           ND   PUBLIC

            NICKEL TO QUARTER SIZED HAIL AND VERY HEAVY RAIN.

&&

GGUST
Local storm report, Aug 9, 11:21 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1221 PM CDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     HAIL             1 S MOUNTAIN            48.67N 97.86W
08/09/2020  E1.25 INCH       Pembina            ND   TRAINED SPOTTER

            A FEW HAIL LARGER THAN QUARTERS. MOST WERE DIME TO NICKEL
            SIZED.

&&

GGUST
Special weather statement, Aug 9, 11:27 AM CST, 28 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1227 PM CDT Sun Aug 9 2020

MNZ007-NDZ016-026-027-054-091830-
West Marshall MN-Nelson ND-Eastern Walsh County ND-
Western Walsh County ND-Grand Forks ND-
1227 PM CDT Sun Aug 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MARSHALL...GRAND
FORKS...NELSON AND SOUTHERN WALSH COUNTIES UNTIL 130 PM CDT...

At 1227 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Adams to 7 miles south of Bartlett.
Movement was east at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Grand Forks AFB, Larimore, Northwood, Lakota, Minto, Michigan and
Gilby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northwestern Minnesota...and southeastern and northeastern North
Dakota.

LAT...LON 4802 9846 4802 9842 4807 9842 4819 9834
      4820 9829 4826 9829 4837 9822 4842 9698
      4767 9756 4767 9765 4774 9810 4790 9853
      4792 9853
TIME...MOT...LOC 1727Z 269DEG 34KT 4838 9816 4794 9847

CJ

The radar

The Fargo/Grand Forks radar (KMVX), 152 km away, was scanning. The volume nearest the first event began at 17:57 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 4 hail, 2 tornado. Local standard time, as filed.

Hail, Kittson

When
August 9, 11:55 AM CST
Where
Kittson County, 2.8 mi S of Humboldt
Measured
1 in hail
Reported by
Public
Coordinates
48.890, -97.090

Hail, Kittson

When
August 9, 12:12 PM CST
Where
Kittson County, 1.14 mi NW of Lancaster Arpt
Measured
1 in hail
Reported by
Public
Coordinates
48.890, -96.800

The hail was accompanied by heavy rain and strong wind.

Hail, Marshall

When
August 9, 12:59 PM CST
Where
Marshall County, 1.15 mi SW of Luna
Measured
1 in hail
Reported by
Public
Coordinates
48.240, -96.770

Tornado, Pennington

When
August 9, 1:13 PM CST to 1:46 PM CST
Where
Pennington County, 11.82 mi WSW of Dakota Jct to 9 mi E of St Hilaire
Rating
EF1
Path length
22 mi
Path width
200 yd
Reported by
Trained Spotter
Coordinates
48.110, -96.440

This tornado likely became wrapped in heavy rain and downburst winds at times along its intermittent path. The tornado snapped numerous trees in shelterbelts along its path, and cracked at least two power poles. Peak winds were estimated at 105 mph.

Thunderstorm Wind, Pennington

When
August 9, 1:33 PM CST
Where
Pennington County, 2.07 mi N of St Hilaire
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
48.050, -96.220

Two oak trees were snapped in a farm yard.

Thunderstorm Wind, Pennington

When
August 9, 1:35 PM CST
Where
Pennington County, 0.69 mi S of (Tvf)thief Rvr Falls
Measured
67 kt (77 mph) measured gust
Reported by
AWOS
Coordinates
48.060, -96.180

The wind gust was measured at the Thief River Falls airport.

Thunderstorm Wind, Roseau

When
August 9, 1:37 PM CST
Where
Roseau County, 1.94 mi NW of Wannaska
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
48.690, -95.760

The wind gust was measured by a NDAWN mesonet sensor.

Thunderstorm Wind, Marshall

When
August 9, 1:42 PM CST
Where
Marshall County, 17.17 mi SE of Rosewood
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
48.010, -96.040

Two power poles were cracked and leaning along highway 59, south of county road 3.

Thunderstorm Wind, Marshall

When
August 9, 1:51 PM CST
Where
Marshall County, 12.15 mi W of Espelie
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
48.200, -95.940

The doors and end of a pole shed were blown out and trees were blown down. Debris damaged a house and a vehicle.

Thunderstorm Wind, Marshall

When
August 9, 2:00 PM CST
Where
Marshall County, 10.49 mi WNW of Espelie
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
48.270, -95.900

The wind gust was measured by a RAWS mesonet sensor.

Tornado, Beltrami

When
August 9, 2:20 PM CST to 2:22 PM CST
Where
Beltrami County, 0.83 mi NNW of Malcolm
Rating
EF1
Path length
0.25 mi
Path width
100 yd
Reported by
Post Office
Coordinates
48.340, -95.340

A 100 yard gash was noted in the forest, with trees snapped at various heights. Peak winds were estimated at 100 mph.

Thunderstorm Wind, Polk

When
August 9, 2:45 PM CST
Where
Polk County, 3.8 mi E of Winger
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.540, -95.900

An apple tree was snapped with other large branches downed.

Thunderstorm Wind, Lake of the Woods

When
August 9, 3:00 PM CST
Where
Lake of the Woods County, 0.83 mi NNW of Clementson
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.690, -94.440

Large branches were blown down.

Thunderstorm Wind, Beltrami

When
August 9, 3:06 PM CST
Where
Beltrami County, 7 mi NNW of Waskish
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
48.260, -94.570

Large trees were blown down in the Big Bog State Park. The DNR was called in to help cut trees to assist trapped campers.

Thunderstorm Wind, Beltrami

When
August 9, 3:27 PM CST
Where
Beltrami County, 4.84 mi S of Solway
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
47.450, -95.130

Mature trees were blown down.

Hail, Hubbard

When
August 9, 3:50 PM CST to 4:00 PM CST
Where
Hubbard County, 4.21 mi E of Becida
Measured
1 in hail
Reported by
Public
Coordinates
47.350, -95.080

The hail was mostly pea to nickel sized.

Thunderstorm Wind, Hubbard

When
August 9, 4:30 PM CST
Where
Hubbard County, 2.44 mi WNW of Nary
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.380, -94.880

Large branches were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyThe tornado archive for Minnesota, 2020Warnings in Minnesota, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911156, 911157, 911158, 911159, 911160, 911161, 911162, 911171, 911163, 911164, 911169, 911170, 911172, 911165, 911166, 911167, 911168.